Arizona, 2005Flash Flood in Arizona, August 13, 2005
August 13, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:26 PM MST, 4 minutes earlier.
Area forecast discussion, Aug 13, 2:26 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT AUG 13 2005
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER BAJA WILL SLOWLY LIFT
ACROSS SOUTHERN ARIZONA LATE TONIGHT AND SUNDAY. THIS WILL CAUSE
SCATTERED THUNDERSTORMS THROUGH SUNDAY...MAINLY FROM TUCSON EAST.
DRIER AIR HAS BEGUN TO SPREAD INTO THE COLORADO RIVER VALLEY...AND
AS ANOTHER DISTURBANCE MOVES DOWN THE CALIFORNIA COAST...AN INCREASE
IN SOUTHWEST WINDS ALOFT WILL BRING THIS DRIER AIR INTO THE REST OF
SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED TO THE
MOUNTAINS. THIS RESPITE WILL BE BRIEF HAS HIGH PRESSURE REDEVELOPS
OVER NEW MEXICO BY NEXT WEEKEND...WHICH WILL BEGIN TO FEED DEEPER
MOISTURE BACK INTO THE REGION.
&&
.DISCUSSION...WE ARE OFF AND RUNNING THIS AFTERNOON AS THE A PAIR OF
DISTURBANCES LIFT N ALONG THE E SIDE OF THE BAJA UPPER LOW. THE
WEAKER OF THE TWO TOUCHED OFF SOME STRONG TSTMS IN THE WHITES, WITH
ONE CELL BRIEFLY GOING SEVERE ON US EARLIER. OUR MAIN CONCERN,
THOUGH, IS WITH THE SECOND ONE LIFTING N THROUGH SONORA TOWARD THE E
CWA. TSTMS HAVE BEEN DISORGANIZED SO FAR OVER COCHISE/SANTA CRUZ
SINCE OUR LOW LEVEL FLOW IS SO WEAK. HOWEVER...EACH NEW TSTM THAT
DEVELOPS HAS BEEN LOOKING A LITTLE STRONGER AND A LITTLE
LONGER-LIVED BEFORE COLLAPSING. EXPECT TSTMS TO BECOME MORE NUMEROUS
AS THIS FEATURE LIFTS INTO AN AREA WHERE UPPER JET DYNAMICS ARE
QUITE FAVORABLE -- OVER FAR SE AZ AND SW NM. BUT BECAUSE THE
INDIVIDUAL TSTMS WILL REMAIN PULSEY AND SOMEWHAT DISORGANIZED IN OUR
VERY WEAK LOW LEVEL FLOW...HAVE OPTED TO CARRY +RA WORDING IN LIEU
OF A WATCH IN ZONES 19/33/34/35. COCHISE COUNTY SHOULD BE THE MOST
ACTIVE LOCATION WHERE WELL BUMP POPS UP TO NUMEROUS THIS EVENING.
OUT WEST WHERE WELL BE LEAST ACTIVE, HAVE LOWERED TO ISOLATED
WORDING. HOWEVER EVEN THAT MAY BE A BIT HIGH.
ONE MORE RELATIVELY ACTIVE DAY IS EXPECTED SUN AS THE LOW ITSELF
LIFTS/SHEARS ACROSS THE CWA. WITH THIS SONORA SHORT WAVE ALSO
DRAGGING MUCH DRIER AIR N BEHIND IT...WE HAVE LOWERED POPS A LITTLE
MORE W OF KTUS. DEPENDING ON THE EXACT TIMING OF THE PASSAGE...THE E
CWA COULD AGAIN BE ACTIVE...WITH PERHAPS A LITTLE BETTER FLOW THAN
THE 5KTS WE HAVE TODAY. THAT WILL BEAR WATCHING. AFTER THAT...THE
WARMING AND DRYING ALOFT WILL DEEPEN AND OVERTAKE US AS THE
DEVELOPING W COAST TROUGH INDUCES MODERATE SW FLOW. INITIALLY THE SW
TURN WILL GIVE THE SOUTHERN WHITES AN UPSLOPE BOOST. BUT BY TUE AND
ESPECIALLY WED...EVEN THOSE AREAS WILL SEE TSTM COVERAGE DROP TO
ISOLATED. THE KEY POINT WITH THIS FIRST MONSOON LULL IN 4 WEEKS IS
THAT THE MOISTURE WILL NOT ENTIRELY LEAVE. IT IS JUST GOING TO GET
DIFFICULT TO TRIGGER VALLEY/DESERT TSTMS AS 500MB TEMPS WARM TO -3C
AND UPPER FLOW BECOMES GENERALLY CONFLUENT. INSTEAD...DEWPOINTS WILL
TEND TO REMAIN ON THE HIGH SIDE WHICH WILL HELP TO KEEP HIGH
TEMPERATURES FROM GETTING TOO FAR OUT OF HAND.
AS MENTIONED EARLIER...THE MONSOON BREAK DOES NOT LOOK LIKE IT WILL
LAST VERY LONG...AND THE DEEP MOISTURE WILL NOT GET PUSHED TOO FAR
TO THE S OR E. THE W EXTENSION OF THE BERMUDA HIGH IS QUITE
STRONG...AND THE W COAST TROUGH WILL BE A TRANSITORY FEATURE AS THE
WESTERLIES RETREAT BACK TOWARD THE CANADIAN BORDER. HAVE STARTED A
TREND UPWARD FOR NEXT WEEKEND, ALBEIT STILL ABOUT 10 PERCENT BELOW
CLIMO.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PYTLAK
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SAT AUG 13 2005
AZZ019-029>035-141400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1045 AM MST SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY.
THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS
COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE
REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES
AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE
OF THE WEEK.
DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT
ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS
MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL
SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING.
THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE
SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO
SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN
PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO
ISOLATED FOR LATE THIS AFTERNOON AND EVENING.
DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT...
AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF
PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN
PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE
MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR
SPREADING INTO THIS AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 13, 12:28 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 38 N MORENCI 33.60N 109.32W
08/13/2005 1.00 INCH GREENLEE AZ TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND NEAR HANNAGAN
MEADOW
&&
PYTLAKFlash Flood, Cochise
- When
- August 13, 2:30 PM MST to 4:30 PM MST
- Where
- Cochise County, 2 mi SE of Sierra Vista
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.533, -110.283
Heavy rain caused street flooding along Buffalo Solider Trailer and 7th Avenue near downtown Sierra Vista. A swift water rescue was performed on Calle Portal Road between Bluebrid Drive and Quail Run Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, August 13, 200515 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Flash Flood and Damaging Wind in Georgia, August 13, 2005$1.1 million · 3 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Tornado and Hail in Indiana, August 13, 2005$79,000 · F1 · 12 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Lightning Strike in New York, August 13, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469140.